Hail, Crawford
- When
- May 29, 9:51 AM EST
- Where
- Crawford County, Conneautville
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 41.750, -80.370
Penny sized hail was observed.
A cold front moved across northwestern Pennsylvania on May 29th causing showers and thunderstorms to develop. A few of the stronger storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved across northwestern Pennsylvania on May 29th causing showers and thunderstorms to develop. A few of the stronger storms became severe. There were many reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 29, 8:19 AM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 919 AM EDT TUE MAY 29 2012 .SYNOPSIS... A COLD FRONT STRETCHING FROM LOWER MICHIGAN ACROSS INDIANA AND INTO ILLINOIS WILL MOVE EAST ACROSS THE LOCAL AREA TODAY. HIGH PRESSURE WILL BUILD OVER THE REGION FROM THE NORTHWEST TONIGHT THROUGH THURSDAY. AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE GREAT LAKES REGION FRIDAY INTO SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN ADVANCE OF THE APPROACHING COLD FRONT THIS MORNING. THE EASTWARD PROGRESSION OF THE STORMS IS FAIRLY SLOW. I WILL SLOW THE TIMING OF THE PRECIPITATION AND HOLD ON TO IT A LITTLE LONGER IN THE WEST THIS AFTERNOON. THE TREND WILL REMAIN SIMILAR IN THE EAST. I WILL LOWER TEMPS A FEW DEGREES THIS AFTERNOON. THE DEBRIS CLOUD FROM THE PRECIPITATION WILL LIKELY HOLD TEMPERATURES DOWN A FEW DEGREES. THE LAMP DATA ONLY SHOWS TEMPERATURES REACHING THE UPPER 70S THIS AFTERNOON. I WILL CONSERVATIVELY LOWER THE HIGHS INTO THE LOWER 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... THE MIDDLE PART OF THE WEEK WILL BE QUIET AND COOL AS HIGH PRESSURE BUILDS OVER THE REGION FROM THE NORTHWEST. DECENT COLD AIR ADVECTION ACROSS LAKE ERIE EXPECTED ON WEDNESDAY BUT THINK THE ATMOSPHERE WILL BE TOO DRY FOR ANYTHING MORE THAN SOME LAKE INDUCED STRATO CU. THE SURFACE HIGH WILL FINALLY SHIFT TO THE NORTHEAST LATE THURSDAY. THIS WILL ALLOW AN AREA OF LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY TO BEGIN MOVING NE. THE LOW WILL REACH THE CENTRAL GREAT LAKES BY DAYBREAK SATURDAY. THE MODELS HAVE BEEN TRENDING WESTWARD WITH THE LOW TRACK. THIS MEANS PRECIP ASSOCIATED WITH THE SYSTEM WILL LIKELY NOT ARRIVE TILL SOMETIME LATE THURSDAY NIGHT. WILL NEED HIGH POPS ON FRIDAY WITH GRADUALLY DIMINISHING CHANCES FOR SHOWERS ON FRIDAY NIGHT. THE PERIOD WILL BE COOL WITH HIGHS BOTH THURSDAY AND FRIDAY AVERAGING 5 TO 10 DEGREES BELOW NORMAL. && .LONG TERM /SATURDAY THROUGH MONDAY/... THE DIFFERENCES BETWEEN THE GFS AND ECMWF HAVE BEEN DECREASING BUT THE ECMWF REMAINS MORE PROGRESSIVE THAN THE GFS WITH THE LOW MOVING THROUGH THE LAKES FRI NIGHT THRU SAT NIGHT. STILL THINK THERE IS TOO MUCH MOISTURE LEFT HANGING AROUND ON SUN NOT TO HAVE MORE OF A CHANCE FOR SHRA SO POPS INCREASED ONCE AGAIN. CONTINUES SMALL CHANCE FOR MON AS THREAT FOR WARM ADVECTION PRECIP LOOKS POSSIBLE. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... A BAND OF SCT TSRA...SOME POSSIBLY STRONG...WILL CONTINUE TO MOVE EAST ACROSS THE AREA WITH THE COLD FRONT. IN GENERAL THE TSRA THREAT LOOKS TO BE ENDING IN TOL AND FDY BY 14Z...MFD AND CLE BY 16Z...ERI AROUND 18 OR 19Z AND CAK...YNG AROUND 20Z. VFR SHOULD PREVAIL EXCEPT DURING THE HEAVIER RAIN IN THE TSRA. DRY AIR QUICKLY SPREADS IN BEHIND THE COLD FRONT AND CLOUDS DECREASE WEST TO EAST MIDDAY INTO EARLY EVENING WITH LITTLE CLOUDINESS CONTINUING TONIGHT. SW WINDS OF 10 TO 20 KNOTS TURN WEST WITH FROPA THEN WNW TONIGHT WITH A SECONDARY COLD FRONT. .OUTLOOK...NON VFR POSSIBLE IN WIDESPREAD SHRA FRIDAY INTO SATURDAY. && .MARINE... WITH TEMPS SO WARM STILL NOT SURE IF SCA CONDITIONS WILL DEVELOP BEHIND THE COLD FRONT LATER TODAY. FOR NOW WILL NOT RAISE GUIDANCE THAT MUCH AND STAY BELOW ANY SCA. SECONDARY COLD FRONT MOVES THROUGH TONIGHT THEN PRESSURE GRADIENT TIGHTENS WED SO NW FLOW WILL PROBABLY INCREASE ENOUGH FOR MARGINAL SCA CONDITIONS LATE WED THROUGH THU MORNING. AS HIGH RIDGES EAST INTO THE EASTERN LAKES THE FLOW SHOULD DIMINISH SOME AND TURN NE FOR THU NIGHT. LOW PRESSURE SHOULD MOVE NE ACROSS THE DETROIT AREA LATER FRI. THE NE TO E FLOW AHEAD OF THE LOW WILL INCREASE TO SCA LEVELS THEN WINDS WILL BE CHANGEABLE BUT SHOULD MAINLY VEER AS THE LOW CROSSES SE MI BEFORE LINING UP OUT OF THE SW THEN WEST WITH A SCA LIKELY TO CONTINUE WELL INTO SAT. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...GARNET SHORT TERM...KUBINA LONG TERM...ADAMS AVIATION...ADAMS MARINE...ADAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 503 AM EDT TUE MAY 29 2012 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300915- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 503 AM EDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT MOVING EAST ACROSS THE REGION TODAY. A FEW OF THE STRONGER STORMS MAY BECOME SEVERE. BEST CHANCES FOR SEVERE WEATHER WILL BE ALONG AND EAST OF THE I-71 CORRIDOR LATE THIS MORNING AND EARLY THIS AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING STRAIGHT LINES AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-142>149-162>169-300915- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 503 AM EDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1016 AM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM HAIL 1 SE WOOSTER 40.81N 81.92W
05/29/2012 E1.00 INCH WAYNE OH PUBLIC
&&
SJAMISONThe Cleveland radar (KCLE), 129 km away, was scanning. The volume nearest the first event began at 14:50 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny sized hail was observed.
Hail as large as golf balls was reported for several minutes. Some vehicles were damaged by the hail.
Hail the size of walnuts was reported.
Quarter sized hail was observed.
Penny sized hail was observed.
Thunderstorm winds downed a few large tree limbs.
Quarter sized hail was observed.
Quarter sized hail was observed.
Golf ball size hail was reported. Some minor damage to vehicles occurred.
Penny sized hail was observed.
Golf ball sized hail was reported.
Quarter sized hail was observed.
Nickel sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382929, 382930, 383032, 383028, 383026, 383031, 383027, 383033, 383030, 383034, 383029, 383036, 383035.